Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Minimization problems for noncoercive functionals subject to constraints

Authors: Khoi Le Vy and Klaus Schmitt
Journal: Trans. Amer. Math. Soc. 347 (1995), 4485-4513
MSC: Primary 49J10; Secondary 35J60, 47H99, 58E05
MathSciNet review: 1316854
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider noncoercive functionals on a reflexive Banach space and establish minimization theorems for such functionals on smooth constraint manifolds. These results in turn yield critical point theorems for certain classes of homogeneous functionals. Several applications to the study of boundary value problems for quasilinear elliptic equations are included.

References [Enhancements On Off] (What's this?)

  • [A] R. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [An] H. Anane, Simplicité et isolation de la première valeur propre du $ p$-Laplacien avec poids, C. R. Acad. Sci. Paris 305 (1987), 725-728. MR 920052 (89e:35124)
  • [ASV1] D. D. Ang, K. Schmitt and L. K. Vy, Noncoercive variational inequalities: some applications, Nonlinear Analysis, TMA 15 (1990), 497-512. MR 1072309 (91h:49013)
  • [ASV2] -, Variational inequalities and the contact of elastic plates, Differential Equations and Applications in Biology, Physics, and Engineering (Goldstein, Kappel, Schappacher, eds.), Marcel Dekker, New York, 1991, pp. 1-19. MR 1171458 (93h:35078)
  • [ASV3] -, $ P$-coercive variational inequalities and unilateral problems for von Karman's equations, World Scientific Series in Applied Math., vol. 1 (R. Agarwal, ed.), World Scientific, Singapore, 1992, pp. 15-29.
  • [BTW] A. Ben Naoum, C. Troestler and M. Willem, Existence and multiplicity results for homogeneous second order differential equations, J. Differential Equations (to appear). MR 1287560 (95g:58036)
  • [B] H. Brézis, Analyse fonctionelle, Masson, Paris, 1983.
  • [D] P. Drabek, Solvability and bifurcations of nonlinear equations, Longman Scientific and Technical Series, Essex, 1992. MR 1175397 (94e:47084)
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, New York, 1983. MR 737190 (86c:35035)
  • [J] R. C. James, Orthogonality and linear functionals in normed spaces, Trans. Amer. Math. Soc. 61 (1947), 265-292. MR 0021241 (9:42c)
  • [KS] D. Kinderlehrer and G. Stampacchia, Introduction to variational inequalities, Academic Press, New York, 1980. MR 567696 (81g:49013)
  • [K] M. A. Krasnosel'skii, Topological methods in the theory of nonlinear integral equations, Pergamon, New York, 1964. MR 0159197 (28:2414)
  • [MW] J. Mawhin and M. Willem, Critical point theory and Hamiltonian systems, Springer, New York, 1989. MR 982267 (90e:58016)
  • [PS] D. Pascali and J. Sburlan, Nonlinear mappings of monotone type, Sijthoff and Noordhoff, Bucharest, 1978.
  • [PM] M. A. del Pino and R. F. Manasevich, Global bifurcation from the eigenvalues of the $ p$-Laplacian, J. Differential Equations 92 (1991), 226-251. MR 1120904 (92g:35028)
  • [S] M. Struwe, Variational methods and their applications in nonlinear partial differential equations, Springer, New York, 1990. MR 1078018 (92b:49002)
  • [T] S. L. Trojanski, On locally uniformly convex and differentiable norms in certain nonseparable Banach spaces, Studia Math. 37 (1971), 173-180. MR 0306873 (46:5995)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49J10, 35J60, 47H99, 58E05

Retrieve articles in all journals with MSC: 49J10, 35J60, 47H99, 58E05

Additional Information

Keywords: Minimization of functionals, critical point theorems, noncoercive functionals, nonlinear boundary value problems, $ p$-Laplacian
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society